A 14-year-old girl was referred by her pediatrician to a child neurologist for seizures. The child neurologist first saw the patient on 8/10/2009. The patient’s first seizure occurred at age 10, early morning on 2/21/2006, and a second episode occurred in the early morning sometimes around December 2008. At the time the patient saw the child neurologist, her medication included Klonopin 0.5 mg p.m., Depakote at 750 b.i.d., and Vistaril 10 mg p.m. The patient’s MRI on October 2008 was normal. The patient’s EEG performed on October 2007 noted 3-13 seizures. The child neurologist’s assessment was “juvenile myoclonic epilepsy; rule out adverse effect of med correctly given; insomnia unspecified; depressive disorder; and cafe au lait spots x 2.” The child neurologist ordered a video EEG “to rule out any epileptogenic foci.”
On 8/12/2009, the video EEG was performed. The technician reported sharp and slow waves left F3-C3. The child neurologist read it as normal. A BAER was performed on the same day even though it was not ordered by the child neurologist. The BAER was not indicated, and the referring diagnosis for the BAER was not in the record and was used only for billing.
The child neurologist next saw the patient on 8/21/2009 for a follow-up visit. The child neurologist noted that the patient was tolerating Depakote well. The Depakote level was 101. The child neurologist diagnosed breakthrough seizures despite the fact that no seizures were reported. The child neurologist added Topamax Sprinkles 25 mg to increase to 50 mg b.i.d. She stopped the Klonopin and Vistaril.
On 11/2/2009, the child neurologist saw the patient for a follow-up visit. She noted that patient was gaining weight with Topamax and wanted to stop Depakote, though it was well tolerated. The patient had no seizures and no myoclonic jerks. The child neurologist ordered another video EEG without medical indication. The result of the second video EEG was normal. The child neurologist’s reading of the video EEG followed a template and was the same with all of her video EG reports except for the first paragraph regarding time of sleep, wake, and meals.
The child neurologist next saw the patient on 5/3/2010. The patient reported no auras or seizures. The child neurologist noted under past medical history that the patient had suicidal thoughts. The child neurologist did not address this issue during this visit. The child neurologist continued Topamax 50 mg b.i.d., even though there was a note of memory problems. The child neurologist reduced Depakote to 500 b.i.d. She ordered labs and a 4-day ambulatory EEG without any medical indication. The 2 previous video EEGs were normal, and the patient did not have any seizures. The patient underwent a third video EEG on this visit, which was not ordered nor medically indicated.
On 6/8/2010, the child neurologist saw the patient for a follow-up visit. The patient was taken off Topamax. Her memory improved, but her headaches recurred. The child neurologist diagnosed migraines without asking sufficient questions to make that diagnosis. She added amitriptyline 10 mg, Imitrex 100 mg, and continued Depakote 500 b.i.d.
The 4-day ambulatory EEG ordered on 5/3/2010 was performed on 7/6/2010. It was completed despite the fact that the patient just underwent a third video EEG on 5/3/2010. There was no medical indication for the 3 previous EEGs and the 4-day ambulatory EEG. The 4-day ambulatory EEG was read as normal.
On 8/23/2010, the child neurologist saw the patient for 2 back-to-back seizures that occurred on 8/11/2010. The patient was taken to the emergency room with a history of early morning twitching since the seizures. The child neurologist’s assessment was breakthrough seizures. The child neurologist added Lamictal 100 mg b.i.d. and raised Depakote from 500 mg b.i.d. to 1000 mg b.i.d. The child neurologist failed to recognize that on 7/29/2010, the patient was having myoclonic jerks, which were described as twitches. The patient had been on 750 mg b.i.d. with a level of 100 and had been seizure free for 2 years. The child neurologist failed to recognize the important interaction between Lamictal and Depakote. The child neurologist failed to consider that it was very likely that the patient had toxic levels of both Depakote and Lamictal. The child neurologist did not check the patient’s blood levels. The child neurologist ordered another video EEG and another ambulatory EEG. The video EEG was performed on September 2010 and was normal. The child neurologist used the same template on her report.
The child neurologist next saw the patient on 11/4/2010. The patient was unable to sleep, had difficulties with coordination and balance, was forgetful; all symptoms consistent with medication toxicity. The child neurologist failed to recognize it as such. The patient was on Depakote 500 mg b.i.d. and Lamictal 100 mg b.i.d. Suicidal ideation was noted in the child neurologist’s previous notes, but the child neurologist failed to address this issue. The child neurologist added Prozac 20 mg, which had a black box warning for suicidal ideation.
The Medical Board of California judged that the child neurologist’s conduct departed from the standard of care because she ordered 4-5 video EEGs and an ambulatory EEG without medical indication, ordered a BAER with no medical indication, lacked knowledge and/or did not consider the important interaction between Depakote and Lamictal. The child neurologist diagnosed migraines without establishing diagnostic criteria, diagnosed circadian sleep disorder without asking any questions regarding symptoms and adding the polysomnogram report in the chart, and prescribed Prozac to patient with a history of suicidal thoughts despite the black box warning.
For this case and others, the Medical Board of California placed the child neurologist on probation and ordered the child neurologist to complete a medical record keeping course, a professionalism program (ethics course), an education course (at least 40 hours per year for each year of probation), and a clinical training program equivalent to the Physician Assessment and Clinical Education Program offered at the University of California San Diego School of Medicine. The child neurologist was assigned a practice monitor and was prohibited from supervising physician assistants and advanced practice nurses.
Date: January 2018
Specialty: Neurology, Pediatrics
Diagnosis: Neurological Disease, Drug Overdose, Side Effects, or Withdrawal, Psychiatric Disorder
Medical Error: Improper medication management, Diagnostic error, Failure to examine or evaluate patient properly, Unnecessary or excessive diagnostic tests
Significant Outcome: N/A
Case Rating: 3
Link to Original Case File: Download PDF
← Back to the search results